question-icon

What causes dark blotches on lips while treating thyroid with Eltroxin?

default
Posted on Sat, 21 May 2016
Question: Hello,

Within a span of 1 week, I developed dark blotches on my upper & lower lips (pic attached). Please let me know what might have caused them & how I can get rid of them? I regularly use a good quality lip balm & lipstick. I did not use any new product or medicine. In the same forum I was suggested to use a steroid crème (Elocon cream) for this problem, but I am not comfortable to use steroids.
I have PCOS & hypothyroidism. I am using homeo for PCOS and Eltoxin tablet for thyroid.

Let me know if you need any other information.

Regards,
XXXXX
doctor
Answered by Dr. Munish Sood (54 minutes later)
Brief Answer:
Symptom wise approach

Detailed Answer:
Hello .
Welcome to HCM.
Thanks for contacting Ayurveda with your health concern and I do remember the consultation given to you on 24 Aug'2015 regarding weight loss.

A. It is said that if marks/spots appear on lips they do not have much of health risk but even then at your age (35) possible causes to exclude is/are:

. Excess exposure to sun?
. Too much Iron in the body ( check with complete blood count (CBC)
. excess intake of caffeineated drinks?
. any habit of lip biting/licking?
. Hormonal changes in women? (Since there is hypothyroidism/PCOS thus consult an OBGYN Doctor for the same)
. It could be allergy to your lipbalm/lipstick
. Sometimes deficiency of Vitamin B can lead to these spots (check the levels)

B. I'm personnely not in favour of the steroid cream since it contains "mometasone" which has a lot of ADR (Adverse Drug Reaction) and which can be seen on the face as skin atrophy-skin depigmentation and tingling and burning sensation so please avoid it.

C. Do clarify the points mentioned in B so that before starting medicines, natural/herbal home remedies can be initiated.

Dr Munish Sood
Consultant & Physician
Naimittika
Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Munish Sood (28 minutes later)
Thank you for your detailed response.

I do not get much of sun exposure and mostly stay indoors.
I have 2 cups of tea daily.
I do not have habit of lip biting/licking
Hormonal changes - My thyroid levels are under control. I am taking homeo for PCOS since a year.

How do I check Vitamin B levels? The marks are so visible that it is very embarrassing when I talk. Please suggest a solution for this and let me know if you need any other information.

Regards,
XXXX
doctor
Answered by Dr. Munish Sood (40 minutes later)
Brief Answer:
symptom wise management

Detailed Answer:
Dear
Thanks for reverting back

1. Since all Vitamin B has different chemical entity but because all are often present in same food thus are known as Vitamin B complex and in it Vitamin B12 is the largest and most complex vitamin and also because it is not available from plant source thus becomes important for humans, so just ask to check for Vitamin B12 and folate level from blood.

PS. To test vitamin B level one should know that it is a complex of vitamins including (B1-B2-B3-B5-B6-B7-B9-B12) and because of this one may have several symptoms so in best Interest visit your nearest or Primary Doctor who will run BLOOD TEST to verify or exclude vitamin B deficiency and then will prescribe accordingly i.e. either Vitamin B supplement or may refer to a Dietitian who will recommend food rich in vitamin B.

2. Since most of the reports/results are normal thus

. Recommended: Curds,Boiled vegetables,Pumpkin,Fruits and fruit juices
. Foods to avoid or at least be consumed in moderation:Hot spicy foods,Animal fats,Eggs,Canned foods.
. You can rub a lemon peel on the skin with a little sugar on it or without the sugar. After rubbing it leave it on the skin for at least 10 minutes. If you practice this regularly you can reduce the blemish marks finely.

- Here is a homemade pack, which reduces the blemishes from the skin and improves the complexion:
. two spoonful of gram flour,
. add a pinch of turmeric
. few drops of lemon juice and make a paste with a spoonful of curd. Apply this pack on the face regularly and you will notice drastic changes in your skin.
. Wash your face with Besan and warm water soon after coming from outside as it is the best natural Bleaching Agent

. Grate potatoes, wrap them in a cloth and take out the juice. Mix few drops of lemon juice and honey to it and apply it on the face. If you don't want to apply it all over the face then apply only on the marks. Wash off after 20 minutes.
PS. Potato has bleaching agents, which reduces the blemishes. It's better if you apply on the entire face as it is very useful in reducing pigmentation and marks caused by sun XXXXXXX and burn.

. make a mixture of lemon and tomato juice and keep in refrigerator and apply on your face daily. [lightens the skin tone and reduces blemishes]

. besides you may take following management:

1. trifala ghrita [ghee] with cow's milk.
2.Arogyavardhini Vati 2 BD before food with XXXXXXX warm water and Sariva assav with water after food.

. apply a good sunscreen with SPF not more than 30

Dr. Munish
Naimittika

Above answer was peer-reviewed by : Dr. Deepak
doctor
Answered by
Dr.
Dr. Munish Sood

Ayurveda Specialist

Practicing since :2003

Answered : 3600 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes dark blotches on lips while treating thyroid with Eltroxin?

Brief Answer: Symptom wise approach Detailed Answer: Hello . Welcome to HCM. Thanks for contacting Ayurveda with your health concern and I do remember the consultation given to you on 24 Aug'2015 regarding weight loss. A. It is said that if marks/spots appear on lips they do not have much of health risk but even then at your age (35) possible causes to exclude is/are: . Excess exposure to sun? . Too much Iron in the body ( check with complete blood count (CBC) . excess intake of caffeineated drinks? . any habit of lip biting/licking? . Hormonal changes in women? (Since there is hypothyroidism/PCOS thus consult an OBGYN Doctor for the same) . It could be allergy to your lipbalm/lipstick . Sometimes deficiency of Vitamin B can lead to these spots (check the levels) B. I'm personnely not in favour of the steroid cream since it contains "mometasone" which has a lot of ADR (Adverse Drug Reaction) and which can be seen on the face as skin atrophy-skin depigmentation and tingling and burning sensation so please avoid it. C. Do clarify the points mentioned in B so that before starting medicines, natural/herbal home remedies can be initiated. Dr Munish Sood Consultant & Physician Naimittika